The strange way the vaccine can affect your fingers and toes

It is now common knowledge that you can probably expect some minor side effects after getting your COVID vaccine. Usually these are similar to other vaccines and include fatigue, muscle pain, nausea and chills that usually go away after a day or two. But a new study published in the Journal of the American Academy of Dermatology has found that there is one reaction to the vaccine that you may not have expected: COVID toes and fingers. Read on to learn more about this strange side effect, and for more information on what to avoid once you get your doses, go to Do this after your vaccine can make side effects worse, doctors say.

The discovery stems from an analysis of 414 delayed skin reactions reported by patients who received the COVID-19 vaccine, described in the study as starting one day or so after the dose was received up to seven to eight days later. Because researchers collected the data between December and February before the Johnson & Johnson vaccine was approved for use in the US, the study included only Pfizer and Moderna recipients, representing 17 percent and 83 percent of the patients studied, respectively.

While the analysis found that several rare but non-life-threatening skin side effects were possible, researchers noted that skin sores or bumps known as pernio or chilblains – also referred to as “ COVID toes ” by some patients – also were reported, USA Today reports. The condition, which was also reported to affect the fingers in 10 percent of patients who saw the symptom, is likely caused by inflammation of the blood vessel walls and can cause digits to swell and turn deep red or purple.

Fortunately, researchers say that responding to your shots with discolored numbers isn’t a sign that anything is seriously wrong. “Your toes turning purple is uncomfortable, but it’s no reason not to have the second dose.” Esther Freeman, MD, PhD, director of global health dermatology at Massachusetts General Hospital and senior study author, said USA Today

What other types of skin reactions can the COVID-19 vaccine cause? Read on to find out what the analysis revealed, and to learn more about why your reaction to your shots could be so severe, check out this is why half of people have stronger vaccine side effects, CDC says.

aerogondo2 / Shutterstock

One of the most commonly reported adverse reactions to the vaccine was a red, itchy rash at the injection site known as “COVID arm” or “Moderna arm,” as 95 percent of cases are reported in patients receiving the company’s vaccine. to get. Although previously reported as a side effect, the study found that only 43 percent of patients who developed a rash on their arm after their first dose saw it again after their second dose. The patients who saw the rash at both doses reported that it was less pronounced and usually faded faster than the first after about three to four days.

Male itchy rash on the arm
Shutterstock

Skin reactions to the COVID vaccine aren’t just limited to where you get your shot. The study found that some patients reported a whole-body rash – known medically as a morbilliform rash – often described as “measles-like,” although it is not measles. But again, the seemingly outsized response to the vaccine isn’t the sign of anything serious.

“People can get a rash, which can be surprising and a little frightening, but these patients did extremely well, recovered and were able to go back and get their second dose,” said Freeman. “For people whose rashes started four or more hours after vaccination, 0 percent of them developed anaphylaxis or some other serious reaction. Zero is a nice number.” And to learn more about weird ways your body can react to the shots, check out The Strange New COVID Vaccine Side Effect That Confuses Even Doctors.

shingles rash on the shoulder, infectious diseases
Shutterstock / SneSivan

Chickenpox is a one-time illness for most people, but it can come back as shingles for some. This was the case for some of the patients who reported an outbreak after receiving their injection.

Man with swollen lip
Shutterstock

The analysis showed that in rare cases, patients who had received lip injections showed some swelling after receiving their dose. According to Shilpi Khetarpal, MD, a dermatologist, the response is not only related to recent procedures, Clevland Clinic told in February: “I’ve seen patients who have had reactions to the vaccine and their fillers were placed somewhere between weeks and years earlier. In one person a filler was placed in 2018 and he started to develop swelling after receiving the vaccine, so it looks like it could happen at any time as these fillers last much longer than we think. ”

Still, the reaction is also a known side effect of other vaccines, and this doesn’t mean you have to hold back from getting your injections. “If you’ve had facial filler, that doesn’t mean you shouldn’t get the vaccine,” Freeman said. And for more information on what to expect after you are fully vaccinated, see Doctors Warn You to “Be Prepared” After Your Second Dose.

Source